Texas, 2021

Flash Flooding and Damaging Wind in Texas, August 1 to 2, 2021

August 1 to 2, 2021 · NWS EWX · 9 events in 4 counties and zones

A cold front moved into a warm, moist airmass and generated thunderstorms over South Central Texas. Some of these storms produced locally heavy rain that led to flash flooding.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
9

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS EWX wrote it up.

A cold front moved into a warm, moist airmass and generated thunderstorms over South Central Texas. Some of these storms produced locally heavy rain that led to flash flooding.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Austin/San Antonio, TX wrote its last area forecast discussion before the first event at Aug 1, 5:19 PM CST, 1 minute earlier.

Area forecast discussion, Aug 1, 5:19 PM CST, 1 minute before
Area Forecast Discussion
National Weather Service Austin/San Antonio TX
619 PM CDT Sun Aug 1 2021

.AVIATION...
Broken line of thunderstorms along a boundary has produced
thunderstorm activity at AUS and DRT already this afternoon. The
boundary should be pushing into the San Antonio sites within the next
1-2 hours and could bring additional storms to these terminals before
the evening ends. Additional isolated to scattered activity will
remain possible through much of the period, but the best chances for
rain will primarily be during the afternoon hours. Light northerly
flow will prevail behind the boundary through tomorrow.

&&

.PREV DISCUSSION... /ISSUED 230 PM CDT Sun Aug 1 2021/

SHORT TERM (Tonight through Monday Night)...

The outflow boundary/front was moving through the Hill Country and
southern Edwards Plateau mid afternoon. There has been a slightly
better southward push with it than east, with numerous showers and
storms along and behind it across the western Hill Country and
Edwards Plateau. Through the remainder of the afternoon and evening
the highest PoPs are aligned along and north of U.S. 90 and along and
west of I-35. We will continue to watch for the potential for some
stronger downdrafts and gusty winds given the inverted-v soundings
yielding DCAPE values of 1000-1300 J/kg. In addition, some localized
pockets of 1 to 3 inches of rain could occur in some of the clusters
through the western Hill Country and southern Edwards Plateau through
sunset.

Tonight's forecast is tricky, as some of the convective allowing
models are insisting that the upstream convection and mid level
energy currently across West Texas could reinvigorate showers and
some thunderstorms overnight into western and northern portions of
the CWA. The main front looks to push into the region tomorrow. The
front, combined with mid level forcing and moisture pool dropping
south into the region, will contribute to good chances for showers
and thunderstorms tomorrow into tomorrow night.

Cooler forecast high temperatures and lower DCAPE values should
limit the threat of storms producing stronger wind gusts on Monday.
However, some localized pockets of heavy rainfall could occur, with
precipitable water values forecast to be around 2.1-2.3 inches,
which is around 2 standard deviations above the mean CFSR
climatology values for this time of year. Some pockets of 1 to 3
inches of rainfall are not out of the question Monday through Monday
night.

LONG TERM (Tuesday through Sunday)...

As the front gradually washes out across Central Texas, rain chances
will persist, generally with isolated to scattered areal coverage,
across the region through midweek. Greatest focus for rain will
likely concentrate better across the southern portions of the CWA
and along the Rio Grande where the greatest surface convergence and
moisture with PWATS between 1.85 and 2.15 inches shall exist nearest
the front. This is also where isolated locally heavy rainfall may
still be possible at times. Elsewhere, including along the I-35
corridor, operational runs of the mid-range models along with the
ensemble guidance have shown a decrease in the QPF amounts over the
next 5 to 7 days compared to yesterday. The daytime temperatures
trend several degrees below climatological average through at least
midweek with the uptick in moisture and the push of slightly drier
air fin the wake of the front out of the north. The morning lows
across the Hill Country will likely trend slightly cooler otherwise
overnights will remain warm and humid elsewhere with temperatures
near normal.

Friday seems to be a little tricky on rain chances as the GFS/CMC
guidance stays mostly dry with weak mid-level ridging rebuilding
across the region while the European has the signal for some rain
across the region as it delays the development of the mid-level
ridge slightly. Will keep PoPs in the 20 to 30 percent range into
Friday for now. Rain chances then mainly cutoff for the weekend.
However, the coastal plains may have the opportunity for isolated
shower or thunderstorm activity associated with the seabreeze.
Afternoon temperatures should rebound with the highs returning to
near seasonal average. However, like after the last few rainfall
events, we'll see how much the soil moisture may factor those
afternoon highs. As typical in the summer, nights stay warm and
humid.

&&

.PRELIMINARY POINT TEMPS/POPS...
Austin Camp Mabry              75  88  74  92  73 /  40  70  50  20  10
Austin Bergstrom Intl Airport  75  89  73  92  72 /  40  70  50  20  10
New Braunfels Muni Airport     75  90  73  92  73 /  30  60  50  30  20
Burnet Muni Airport            74  86  71  90  70 /  60  70  40  20  10
Del Rio Intl Airport           78  92  76  93  75 /  50  50  60  40  40
Georgetown Muni Airport        74  87  72  91  71 /  50  70  40  20  10
Hondo Muni Airport             75  89  74  91  73 /  40  50  50  40  40
San Marcos Muni Airport        75  90  73  92  72 /  40  60  50  30  20
La Grange - Fayette Regional   78  90  75  92  75 /  30  50  60  30  20
San Antonio Intl Airport       76  88  74  91  74 /  40  50  50  30  20
Stinson Muni Airport           78  91  77  92  75 /  30  50  60  40  30

&&

.EWX WATCHES/WARNINGS/ADVISORIES...
None.
&&

Short-Term/Aviation...Hampshire
Long-Term...04
Hazardous weather outlook, Aug 1, 3:33 AM CST, 13 hours 47 minutes before
Hazardous Weather Outlook
National Weather Service Austin/San Antonio TX
433 AM CDT Sun Aug 1 2021

TXZ171>173-183>194-202>209-217>225-228-020945-
Llano-Burnet-Williamson-Val Verde-Edwards-Real-Kerr-Bandera-
Gillespie-Kendall-Blanco-Hays-Travis-Bastrop-Lee-Kinney-Uvalde-
Medina-Bexar-Comal-Guadalupe-Caldwell-Fayette-Maverick-Zavala-
Frio-Atascosa-Wilson-Karnes-Gonzales-De Witt-Lavaca-Dimmit-
433 AM CDT Sun Aug 1 2021

This Hazardous Weather Outlook is for South-Central Texas..

.DAY ONE...Today And Tonight.

Scattered thunderstorms are expected to develop this afternoon
through tonight. Hot temperatures in the mid to upper 90s near the
thunderstorms could lead to a few strong downdrafts, with wind
gusts over 50 mph possible late this afternoon and early this
evening. A few storms could also produce heavy downpours up to 2
inches.

Elevated heat index values of 105 to 109 degrees are forecast this
afternoon mainly along and east of the I-35 corridor.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

Scattered thunderstorms are expected Monday through Thursday.
Isolated pockets of heavy rainfall will be possible each day.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated.

In the hours before

Special weather statement, Aug 1, 1:29 PM CST, 3 hours 51 minutes before
Special Weather Statement
National Weather Service Austin/San Antonio TX
229 PM CDT Sun Aug 1 2021

TXZ184>187-012015-
Kerr TX-Edwards TX-Real TX-Bandera TX-
229 PM CDT Sun Aug 1 2021

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN BANDERA...
NORTHWESTERN KERR...EDWARDS AND NORTHERN REAL COUNTIES UNTIL 315 PM
CDT...

At 229 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from 9 miles northwest of Rocksprings to 13 miles
northwest of Kerr Wildlife Management Area. Movement was southwest at
15 mph.

Winds in excess of 40 mph will be possible with these storms.

Locations impacted include...
Rocksprings, Kerr Wildlife Management Area, Lost Maples State Natural
Area, Us-83 Near The Kerr-Kimble County Line, The Intersection Of I-
10 And Us 290, Us-377 Near The Kimble-
Edwards County Line, Prade Ranch, Devil's Sinkhole State Natural Area
and Us-277 Near The Sutton-Edwards County Line.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3029 9953 2984 9935 2984 10070 3029 10066
TIME...MOT...LOC 1929Z 023DEG 15KT 3014 10029 3018 9970

BRADY
Special weather statement, Aug 1, 2:16 PM CST, 3 hours 4 minutes before
Special Weather Statement
National Weather Service Austin/San Antonio TX
316 PM CDT Sun Aug 1 2021

TXZ183>185-187-202-203-012100-
Uvalde TX-Kinney TX-Val Verde TX-Edwards TX-Real TX-Bandera TX-
316 PM CDT Sun Aug 1 2021

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN BANDERA...NORTHERN
KINNEY...NORTHERN UVALDE...SOUTHWESTERN EDWARDS...EASTERN VAL VERDE
AND REAL COUNTIES UNTIL 400 PM CDT...

At 316 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Lost Maples State Natural Area to near
Camp Wood to near Loma Alta. Movement was southwest at 30 mph.

Winds in excess of 40 mph will be possible with these storms.

Locations impacted include...
Del Rio, Brackettville, Leakey, Vanderpool, Loma Alta, Camp Wood,
Lake View, Laguna, Barksdale, Tuff, Concan, Amistad Acres, Vance,
Cline, Reagan Wells, Utopia, Alamo Village, Carta Valley, Amistad
Village and Black Brush Point.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3007 10109 2987 10028 2989 9935 2947 9949
      2923 10013 2944 10106 2946 10106 2947 10109
      2947 10111 2948 10113 2947 10115 2952 10118
TIME...MOT...LOC 2016Z 053DEG 25KT 2981 9956 2969 9997 2990 10083

CP
Special weather statement, Aug 1, 4:36 PM CST, 44 minutes before
Special Weather Statement
National Weather Service Austin/San Antonio TX
536 PM CDT Sun Aug 1 2021

TXZ206-012315-
Comal TX-
536 PM CDT Sun Aug 1 2021

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL COMAL COUNTY UNTIL 615 PM
CDT...

At 536 PM CDT, Doppler radar was tracking a strong thunderstorm over
Spring Branch, or 11 miles west of Canyon Lake Dam, moving south at
10 mph.

Half inch hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Canyon Lake, Bulverde, Guadalupe River State Park, Spring Branch,
Smithson Valley, Timberwood Park, Anhalt, Honey Creek State Natural
Area and Specht Store.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3001 9831 2975 9827 2974 9840 2975 9841
      2974 9842 2973 9848 2975 9853 2987 9850
      3001 9833
TIME...MOT...LOC 2236Z 000DEG 10KT 2989 9839

CP
Special weather statement, Aug 1, 5:01 PM CST, 19 minutes before
Special Weather Statement
National Weather Service Austin/San Antonio TX
601 PM CDT Sun Aug 1 2021

TXZ187-189-204>206-020000-
Comal TX-Bexar TX-Medina TX-Bandera TX-Kendall TX-
601 PM CDT Sun Aug 1 2021

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN MEDINA...
SOUTHEASTERN BANDERA...SOUTHERN KENDALL...NORTHWESTERN BEXAR AND
SOUTHWESTERN COMAL COUNTIES UNTIL 700 PM CDT...

At 601 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Hill Country State Natural Area to Pipe
Creek to near Boerne to Bergheim. Movement was southeast at 10 mph.

Half inch hail and winds in excess of 40 mph will be possible with
these storms.

Locations impacted include...
San Antonio, Universal City, Live Oak, Boerne, Selma, Hondo, Bandera,
San Antonio Int Airport, Leon Valley, Helotes, Fair Oaks Ranch,
Bulverde, Shavano Park, Hollywood Park, Cross Mountain, Walnut Grove,
Bandera Falls, The Dominion, Mico and Kreutzberg.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 2990 9855 2960 9830 2959 9831 2956 9830
      2936 9920 2962 9929 2979 9893 2978 9892
      2980 9891 2987 9877
TIME...MOT...LOC 2301Z 307DEG 7KT 2959 9920 2971 9894 2974 9871 2981
9857

CP

The radar

The Austin/San Antonio radar (KEWX), 64 km away, was scanning. The volume nearest the first event began at 23:20 UTC.

Open the radar archive at this moment

Event by event

8 flash flood, 1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Bexar

When
August 1, 5:20 PM CST
Where
Bexar County, 5.49 mi NW of Leon Spgs
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
29.730, -98.690

A thunderstorm produced wind gusts estimated at 60 mph near Fair Oaks Ranch. There were large tree branches reported down in the Balcones Creek Estates neighborhood.

Flash Flood, Hays

When
August 2, 7:15 AM CST to 9:00 AM CST
Where
Hays County, 3.89 mi NNE of Wimberley to 4.04 mi NNE of Wimberley
Cause
Heavy Rain
Reported by
County Official
Coordinates
30.050, -98.020

Thunderstorms produced heavy rain that led to flash flooding. Rolling Oaks Dr. was flooded at Yorks Creek near Wimberley.

Flash Flood, Bexar

When
August 2, 7:19 AM CST to 11:15 AM CST
Where
Bexar County, 2.77 mi WNW of Camp Stanley to 2.45 mi WNW of Camp Stanley
Cause
Heavy Rain
Reported by
County Official
Coordinates
29.670, -98.690

Thunderstorms produced heavy rain that led to flash flooding. Huntress Ln. was flooded west of Scenic Loop at Leon Creek west of Leon Springs.

Flash Flood, Kendall

When
August 2, 7:21 AM CST to 11:15 AM CST
Where
Kendall County, 4.19 mi S of Boerne to 3.89 mi S of Boerne
Cause
Heavy Rain
Reported by
County Official
Coordinates
29.720, -98.740

Thunderstorms produced heavy rain that led to flash flooding. Toutant Beauregard Rd. was flooded at Balcones Creek south of Boerne.

Flash Flood, Bexar

When
August 2, 7:23 AM CST to 11:15 AM CST
Where
Bexar County, 1.05 mi NNW of Leon Spgs to 1.08 mi NNW of Leon Spgs
Cause
Heavy Rain
Reported by
County Official
Coordinates
29.684, -98.637

Thunderstorms produced heavy rain that led to flash flooding. Old Fredericksburg Rd. was flooded north of Lost Creek Gap near Leon Springs.

Flash Flood, Hays

When
August 2, 7:50 AM CST to 9:00 AM CST
Where
Hays County, 1.76 mi SE of Wimberley to 1.53 mi SE of Wimberley
Cause
Heavy Rain
Reported by
County Official
Coordinates
29.982, -98.029

Thunderstorms produced heavy rain that led to flash flooding. Little Arkansas Rd. was flooded at the Blanco River southeast of Wimberley.

Flash Flood, Comal

When
August 2, 8:20 AM CST to 10:15 AM CST
Where
Comal County, 2.27 mi NW of Spring Branch to 2.45 mi WNW of Spring Branch
Cause
Heavy Rain
Reported by
County Official
Coordinates
29.890, -98.430

Thunderstorms produced heavy rain that led to flash flooding. Spring Branch Rd. at Rittimann Rd. was flooded by the Spring Branch.

Flash Flood, Comal

When
August 2, 8:24 AM CST to 10:15 AM CST
Where
Comal County, 3.64 mi NE of Spring Branch to 4.23 mi NNE of Spring Branch
Cause
Heavy Rain
Reported by
County Official
Coordinates
29.913, -98.365

Thunderstorms produced heavy rain that led to flash flooding. Cypress Cove Rd. was flooded by Rebecca Creek northeast of Spring Branch.

Flash Flood, Bexar

When
August 2, 8:31 AM CST to 11:15 AM CST
Where
Bexar County, 1.83 mi SE of Camp Stanley to 1.91 mi SE of Camp Stanley
Cause
Heavy Rain
Reported by
County Official
Coordinates
29.630, -98.630

Thunderstorms produced heavy rain that led to flash flooding. Heuermann Rd was flooded north of Babcock Rd. south of Leon Springs.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2021Every state in 2021This day in weather historyWarnings in Texas, August 2021

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 979698, 979683, 979684, 979685, 979689, 979690, 979693, 979695, 979696.